North Carolina, 2018

Hail and Damaging Wind in North Carolina, September 2, 2018

September 2, 2018 · NWS RNK · 2 events in 1 county or zone

High pressure in place over the region continued a pattern that had been in place for several days. Early morning fog would break early in the day and give way to isolated, terrain enhanced convection during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High pressure in place over the region continued a pattern that had been in place for several days. Early morning fog would break early in the day and give way to isolated, terrain enhanced convection during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 2:19 PM EST, 7 minutes earlier.

Area forecast discussion, Sep 2, 2:19 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
319 PM EDT Sun Sep 2 2018

.SYNOPSIS...
High pressure will strengthen across the region into early next
week. This will keep warm and humid conditions in place with
mainly afternoon showers and storms over the next couple of
days.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Overall persistence forecast continues over the next 24 hours
with upper ridging gradually strengthening from offshore through
tomorrow allowing warming aloft to help diminish convective
coverage from east to west this and tomorrow afternoon. However,
forecast soundings still show enough of a window aloft given
strong instability for at least orographically enhanced
showers/storms to develop each afternoon per help of
differential heating under light flow aloft, and weak low level
southerly convergence.

Should again see isolated convection fade shortly after loss of
heating given lack of support under ridging aloft with evening
coverage due mainly to residual outflow. This supports a quick
decrease in pops during the early evening with any leftover
showers ending by midnight, if not sooner. Given the humid
airmass, will again see fog/stratus take shape especially
western valleys with perhaps less east overnight where not
expecting as much rainfall today. Lows again mainly in the 60s
to near 70.

Otherwise after early dense fog, should see a repeat of the
last couple days with low clouds fading to a developing cumulus
field by midday, and then a few mainly western storms from early
afternoon onward. Muggy high temps likely a little warmer
beneath higher heights including a slight bump in 850 mb temps
making for highs mostly 80s to around 90 east. This also likely
to push heat index values to around 100 piedmont for a brief
period later this afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 305 PM EDT Sunday...

No change to the synoptic and meso scale pattern through
Wednesday night. Warmest temperatures aloft, +13 to +14C will be
Wednesday afternoon and evening in the piedmont just below
700mb which will provide a cap and limit thunderstorm
development. Precipitable water values do not change much
through Wednesday and with slow storm motion and repeated
afternoon and evening thunderstorms each day localized flooding
will remain possible. The southern Blue Ridge from Roanoke
County into northwest North Carolina will be the most favorable
location for thunderstorm development each afternoon due to weak
southeast 850MB wind.

Confidence was average for all elements.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM EDT Sunday...

500MB ridge remains over the Mid Atlantic region through the
period but heights drop from around 594dm on Thursday to around
588dm Saturday, Sunday and Monday. Models had decent consensus
on the timing and location of a backdoor cold front moving
through the northeast United States Friday through Sunday. The
ECMWF even has the 850MB front into northern Virginia by Sunday
afternoon. Will have probability of precipitation higher closer
to the front next weekend.

Confidence was average for the position of the back door front
and above average for all other elements.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 130 PM EDT Sunday...

Showers and thunderstorms began firing along the North Carolina
High Country early this afternoon. With lesser coverage, storms
are also beginning to form along the ridges of SE WV/SW VA.
With weak flow aloft, these storms are not moving and after
about 30-60 minutes are collapsing on themselves. With such a
scattered shotgun pattern of storms this afternoon, we will only
have vicinity thunderstorms mention in the 18Z TAFS. Showers
will fade with cooling temperatures this evening.

We are likely to see a repeat of morning stratus and fog across
the area as we saw this morning. Mountain valleys (LWB/BCB) to
drop to VLIFR by sunrise with slow lifting of fog through the
morning. Stratus base tough to call along and east of the Blue
Ridge (ROA/LYH/DAN) Monday morning. Ceilings may be IFR while
visibilities are VFR.

Extended Discussion...

Subtropical ridge of high pressure is expected to build over
the Mid Atlantic Region into next week. Increased warming aloft
will lessen the coverage of deep convection. This occurrence
will be tied to the peak heating part of the day, with little or
no activity otherwise. Should see shower and thunderstorms
decrease to mainly isolated coverage Monday through Thursday as
the ridge remains parked over the region. Early morning fog
within the river valleys will also be common...restrictions to
visibility limited for a few hours each morning around daybreak.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Sep 2, 3:19 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Sun Sep 2 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-030830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
419 AM EDT Sun Sep 2 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 1:32 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT SUN SEP 2 2018

VAZ012-021915-
Wythe-
232 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WYTHE COUNTY...

Until 315 PM EDT.

At 232 PM EDT, a strong thunderstorm was located near Wytheville,
moving southwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wytheville...
Max Meadows...
Favonia...
and Fort Chiswell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3697 8125 3703 8112 3702 8111 3704 8108
      3704 8105 3705 8103 3705 8098 3701 8091
      3680 8106
TIME...MOT...LOC 1832Z 046DEG 7KT 3698 8103

JR
Special weather statement, Sep 2, 1:36 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT SUN SEP 2 2018

NCZ019-021915-
Wilkes-
236 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
WILKES COUNTY...

Until 315 PM EDT.

At 236 PM EDT, a strong thunderstorm was located near Maple Springs,
moving south at 10 mph.

Locations impacted include...
Maple Springs...
and Elkville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8138 3604 8140 3605 8139
      3607 8141 3608 8143 3607 8144 3609 8146
      3609 8147 3610 8149 3621 8139 3621 8130
      3600 8132 3601 8133
TIME...MOT...LOC 1836Z 356DEG 7KT 3613 8136

JR
Special weather statement, Sep 2, 1:51 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT SUN SEP 2 2018

VAZ011-014-017-018-021930-
Giles-Floyd-Montgomery-Craig-
251 PM EDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN GILES...SOUTHWESTERN CRAIG...NORTH CENTRAL FLOYD AND
CENTRAL MONTGOMERY COUNTIES...

Until 330 PM EDT.

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Simmonsville to Crockett Springs.
Movement was northwest at 5 mph.

Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
and Mc Donalds Mill.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3745 8054 3743 8049 3742 8048 3743 8046
      3738 8029 3708 8019 3701 8039
TIME...MOT...LOC 1851Z 113DEG 5KT 3734 8036 3708 8028

JR
Special weather statement, Sep 2, 2:10 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT SUN SEP 2 2018

VAZ017-033-022000-
Franklin-Floyd-
310 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...

Until 400 PM EDT.

At 310 PM EDT, a strong thunderstorm was located near Endicott,
moving northwest at 15 mph.

Locations impacted include...
Ferrum...
and Endicott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3704 8030 3697 8005 3688 8006 3687 8022
      3687 8025 3686 8026 3686 8030
TIME...MOT...LOC 1910Z 112DEG 14KT 3694 8016

JR
Special weather statement, Sep 2, 2:13 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT SUN SEP 2 2018

VAZ007-022000-
Tazewell-
313 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL TAZEWELL COUNTY...

Until 400 PM EDT.

At 313 PM EDT, a strong thunderstorm was located near Asberrys. the
storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tazewell...
Asberrys...
and Cliffield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3720 8163 3721 8155 3710 8142 3702 8149
      3700 8152 3699 8176
TIME...MOT...LOC 1913Z 125DEG 4KT 3705 8151

JR
Special weather statement, Sep 2, 2:19 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT SUN SEP 2 2018

NCZ019-022000-
Wilkes-
319 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL WILKES COUNTY...

Until 400 PM EDT.

At 319 PM EDT, a strong thunderstorm was located over Cricket, moving
west at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
and Buck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3601 8134 3620 8122 3617 8109 3604 8113
      3604 8114 3603 8116 3604 8119 3603 8124
      3603 8127 3601 8130
TIME...MOT...LOC 1919Z 067DEG 6KT 3614 8121

JR

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilkes

When
September 2, 2:26 PM EST
Where
Wilkes County, 0.56 mi E of Buck
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
36.170, -81.220

Thunderstorm Wind, Wilkes

When
September 2, 2:31 PM EST
Where
Wilkes County, 1.46 mi SSE of Buck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.150, -81.220

Thunderstorm winds brought down trees along Congo Road and Buck Road. One of the trees came down on a power line causing a fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779374, 779372.